On optimality gaps in the halfin-whitt regime

Baris Ata, Itai Gurvich

Research output: Contribution to journalArticlepeer-review

7 Scopus citations

Abstract

We consider optimal control of a multi-class queue in the Halfin-Whitt regime, and revisit the notion of asymptotic optimality and the associated optimality gaps. The existing results in the literature for such systems provide asymptotically optimal controls with optimality gaps of o(√n) where n is the system size, for example, the number of servers. We construct a sequence of asymptotically optimal controls where the optimality gap grows logarithmically with the system size. Our analysis relies on a sequence of Brownian control problems, whose refined structure helps us achieve the improved optimality gaps.

Original languageEnglish (US)
Pages (from-to)407-455
Number of pages49
JournalAnnals of Applied Probability
Volume22
Issue number1
DOIs
StatePublished - Feb 1 2012

Keywords

  • Asymptotic optimality
  • Halfin-Whitt regime
  • Heavy-traffic
  • Many servers
  • Multiclass queues
  • Optimal control
  • Optimality gaps
  • Strong approximations for queues

ASJC Scopus subject areas

  • Statistics and Probability
  • Statistics, Probability and Uncertainty

Fingerprint Dive into the research topics of 'On optimality gaps in the halfin-whitt regime'. Together they form a unique fingerprint.

Cite this